caret icon Back to all discussions

big problems comming off Topiramate

I'm hoping someone might be able to help me, i've been stuck on Topiramate for several years and have tried to come off it several times now but i find myself unable to get off it, i know the drug is not supposed to be addictive but everytime i try to reduce my dose even by a fraction i get an almighty headache, one which i refer to as a topiramate headache as it's a very specific feel to it, i recognize it instantly when it occurs, it's not like my usual migraine, i really feel like im going to die if i don't start taking it again which is why i've never been able to get off it, i think 3days is the most i've managed and it was unbearable with pain increasing daily, it feels like a tightness, a lack of water in my brain somehow like it's getting dehydrated badly, hard to explain but i know there must be some scientific explanation as to whats going on here, it's not my normal migraine im getting this is a unique headache which i only get when i stop Topiramate so i know it's causing the headache, i honestly feel like if i attempt to sit through and cold turkey that im going to give myself brain damage as it feels like im going to die.
Does anyone know of any reasons this might be happening? i'm hoping a doctor might read this and might be able to suggest a medication i could try to replace the Topiramate with which might stop this terrible withdrawal pain i get. I feel like a slave to this medicine, im completely trapped on this drug which makes me feel like a zombie and gives me terrible memory, i'd love to get off it but don't know how.
Any ideas?



  1. , I am so sorry to hear you have been struggling so much with weaning off of Topiramate. Of course, whenever we discontinue a medication it is important to work directly with our doctor. For your safety, we can't give you any specific medical advice over the internet (and we are not qualified to do so as we are not doctors)- but have you discussed this with the doctor who is prescribing the Topiramate? Or is it possible to discuss a slower withdrawal schedule with them?


    I also struggled with intolerable memory problems on Topiramate, and I am very, very sensitive to side effects/withdrawal from all medications. I personally often do a few things under my doctor's supervision when I withdraw from medications, first I start by taking a lower dose of the medication if it is available and go down from there (I never cut out cold turkey). If a lower dose is not available, sometimes for the first week I will take it once every other day, then cut down from there (maybe take it one day and skip two after that, then take it and skip two more days for the following week). With my doctors agreement sometimes I have to move slower than that. I'm not sure if that's clear or not- but I always have to work carefully with my doctor to discontinue any medication to not be in complete misery. Let me know what your doctor suggests might help you discontinue this medication safely with fewer side effects, and keep us posted on your progress! Warmly, Melanie (team member)

    1. Thanks for the reply, i understand it's always a good idea to do things via your doctor but i know from experience that my doctor will only reccomend to cut down according to the guidelines which is to reduce dose to a lower strength tablet, i've had some doctors who have been ok with me spilting a tablet in half and one doctor was ok with my filing them down but most will only do it via the book and i think the only lower strength tablet is a 15mg, i am extremely sensitive to reducing, i am already on a low dose and i only take 25mg per day, i have tried using a nail file and trying filing off tiny bits of the tablet each day, really small amounts but i'm reacting badly to this, there seems to be no way my brain is allowing me to reduce, it's like my brain is screaming when it doesn't get the stuff, it's really strange, it feels like this stuff has become a vital brain chemical that i now need and if i take it away, even a tiny bit of the usual daily dose i suffer so badly, i also the same headaches when i switch brand too, reduction even at really small amounts doesn't seem to be working for me as i feel every bit, i have tried many times like i said by filing tablets down with a plan to do it over a year but i end up with this permenant topiramate headache, it's so strange. Thats why i'm hoping to find a scientific reason this might be happening and hoping there might be another medicine i could take to counteract whats happening while i reduce perhaps, i also worry that whats happening when i do reduce might be doing some damage to me as it's a almighty headache, id feel better about it knowing i was safe comming off but i've not heard of anyone else having this problem i have.
      I have explained my symptoms to my doctor and they have no answer, they have offered to reduce me of course but i'm terrified of ever having these tablets stopped now due to what happens to me when i stop them and i have told them this so im just hoping i might find some information that might assist me, just to find some facts on whats causing this headache and be reassured that it's not doing any longterm damage might help me to try again to reduce but im scared to try to reduce again, it puts me in bed and i feel like my heads burning, i feel something is really wrong when i cut them down or stop them, it's not a migraine i get when i cut them down or stop them it's a headache i have only ever experienced when stopping Topiramate, it's a strange kind of headache and an extreme one too. Thanks for your reply

      1. Thanks for the reply, i wish my doctor could be reminded that he works for me, i will checkout the pain management specialist, good idea, Thanks

      2. , I'm sorry to hear you are still having trouble. How are things going now that a little time has passed? I wonder if you are still having trouble, if there is anything the doctor can give you to help assist you through the transition. I also was transitioning off of a medication last week, and I was reminded of how awful it can be. It was truly impossible to function, and it made me think of you. How are things going? ~Melanie (team member)

    2. I've been on topo for years and even when I try something new I still stay on it. I'm on 400 which is high. I recently switched to trokendi , time release topamax, also 400, but use nurtec, and botox. Not using the crgp, as I have other issues that they would interfere

      1. Hi ,

        Thank you for sharing this with us. Have you found switching to Tokendi beneficial?
        I hear you about the CGRP prevention medications. I'm not taking them either, I'm afraid my other conditions will not fair well.

        Hope today is a good day,
        Nancy Harris Bonk, Patient Advocate/Moderator

    3. I know you need to wear yourself off very slowly. The slower the better.

      or create an account to reply.